I am a 69-year-old woman who has been wearing a hearing aid for about a year. Since it was fitted, I have felt that earwax is stuck in the ear with the hearing aid. Could it be because of the hearing device? I have heard that doctors generally advise not cleaning one's ears with cotton swabs because it can damage delicate tissues; instead one should go to an ear-nose-and-throat doctor to do it professionally. What should someone with a hearing aid do? Is there any way to avoid wax buildup? N.A., Ramat Gan Judy Siegel-Itzkovich comments: Dr. Peter Roland, chairman of otolaryngology at Southwestern Medical Center in Dallas, Texas, helped develop new US national guidelines - endorsed by the American Academy of Otolaryngology - regarding the removal of wax from the ear and has commented on this subject. He says that earwax is not actually wax, but a water-soluble mixture of secretions produced in the outer third of the ear canal, along with hair and dead skin. The mixture serves a critical protective function for the ear and shouldn't be removed unless it is causing symptoms or interfering with assessments of the ear. Roland notes that individuals should not routinely clean out earwax by themselves. Unfortunately, many people feel the need to manually remove earwax - called cerumen - which serves an important protective function for the ear. Cotton swabs and some other home remedies can push cerumen further into the hearing canal, potentially foiling the natural removal process and instead cause buildup, which is known as impaction, he says. Medical professionals use wax-dissolving agents, irrigation (ear syringing) or manually remove it with a suction device or other specialty instrument to avoid damaging the ear or further impaction. Oral jet irrigators bought to remove food particles between the teeth should definitely not be used by individuals for ear impaction, he warns. Complications from cerumen impaction can be painful and include infections and hearing loss. He says that impaction is significantly more common in the ears of hearing-aid wearers, and they should be checked for impaction during regular check-ups every six to 12 months because cerumen can cause feedback, reduced sound intensity or damage the hearing aid. There are no proven methods for avoiding impaction, Roland says, adding that when cerumen builds to the point of causing symptoms such as pain, ringing, itching or hearing problems, it's a sign the sufferer should see a physician immediately. I am a 67-year-old woman who every morning takes several medications and vitamins for chronic conditions. I am concerned that taking some of the pills together may be ill-advised. Is there an Israeli English-language Web site that lists medications and vitamins and can tell you automatically which are contraindicated when taken together? My pharmacist and doctor don't have the patience to check over all of them. C.C., Jerusalem Judy Siegel-Itzkovich comments: Doctors and pharmacists I consulted were not aware of a fully English-language site for nonphysicians that warns of contraindications, with the commercial names of medications used in Israel. But you can try the foreign site www.drugs.com/drug_interactions.html for free. If you cannot identify the commercial name of the drug used here, call any pharmacy and ask whether a certain drug conflicts with others. Most pharmacists are willing to provide this service over the phone at no charge. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel- Itzkovich at (02) 538-9527, or e-mail it to email@example.com, giving your initials, age and residence.